You are here

George Pólya Awards

The George Pólya Award, established in 1976, is named after the renowned teacher and writer, and is given for articles of expository excellence published in The College Mathematics Journal.

Recipients in 2013

Jacob Siehler
The Finite Lamplighter Groups: A Guided Tour
The College Mathematics Journal, Vol. 43, no. 3, May 2012, pp. 203-211.

David Applegate, Marc LeBrun, and Neil J. A. Sloane
Carryless Arithmetic Mod 10
The College Mathematics Journal, Vol. 43, no. 1, January 2012, pp. 43-50

Recipients in 2012

Leslie A. Cheteyan, Stewart Hengveld, and Michael A. Jones
Chutes and Ladders for the Impatient
The College Mathematics Journal, Vol. 42, no. 1, January 2011, pp. 2-8

T. S. Michael
Guards, Galleries, Fortresses, and the Octoplex
The College Mathematics Journal, Vol. 42, no. 3, March 2011, pp. 191-200

Recipients in 2011

Jonathan K. Hodge, Emily Marshall, and Geoff Patterson
Gerrymandering and Convexity
The College Mathematics Journal, Vol. 41, no. 4, September 2010, pp. 312-324 

John Martin
The Helen of Geometry
The College Mathematics Journal, Vol. 41, no. 1, January 2010, pp. 17-27 

Recipients in 2010

Andrew Barker
Evolutionary Stability in the Traveler's Dilemma
The College Mathematics Journal, Vol. 40, no. 1, January 2009, pp. 33-38 

Curtis Feist and Ramin Naimi
Topology Explains Why Automobile Sunshades Fold Oddly
The College Mathematics Journal, Vol. 40, no. 2, March 2009, pp. 93-98 

Recipients in 2009

Lawrence Brenton
Remainder Wheels and Group Theory
The College Mathematics Journal, Vol. 39, no. 2, March 2008, pp. 129-135 

Greg N. Frederickson
Designing a Table Both Swinging and Stable
The College Mathematics Journal, Vol. 39, no. 4, September 2008, pp. 258-266

Recipients in 2008

Roland Minton and Timothy J. Pennings
Do Dogs Know Bifurcations?
The College Mathematics Journal, Vol. 38, (2007), pp. 356-361

Andrew J. Simoson
Pursuit Curves for the Man in the Moone
The College Mathematics Journal, Vol. 38, (2007), pp. 330-338

Recipients in 2007

Richard Jerrard, Joel Schneider, Ralph Smallberg, and John Wetzel
Straw in a Box
The College Mathematics Journal, Vol. 37, (2006), pp. 93-102

Allen Schwenk
Distortion of Average Class Size: The Lake Wobegon Effect
The College Mathematics Journal, Vol. 37, (2006), pp. 293-296

Recipients in 2006

Ezra Brown
Phoebe Floats!
The College Mathematics Journal, Vol. 36, (2005), pp. 114-122

James Sandefur
A Geometric Series from Tennis
The College Mathematics Journal, Vol. 36, (2005), pp. 224-226

Recipients in 2005

Brian Hopkins and Robin J. Wilson
The Truth About Königsberg
The College Mathematics Journal, Vol. 35 (2004), pp. 198-207

Stephen M. Walk
Mind Your ∃s and ∀s
The College Mathematics Journal, Vol. 35 (2004), pp. 362-369

Recipients in 2004

Greg N. Frederickson
A New Wrinkle on an Old Folding Problem
The College Mathematics Journal, Vol. 34 (2003) pp. 258-263.

Recipients in 2003

David L. Finn
Can a Bicycle Create a Unicycle Track?
The College Mathematics Journal, Vol. 33 (2002), pp. 283-292.

Dan Kalman
An Underdetermined Linear System for GPS
The College Mathematics Journal, Vol. 33 (2002), pp. 384-390.

Recipients in 2002

Tim Freeman
Conformality, the Exponential Function, and World Map Projections
The College Mathematics Journal, Vol. 32 (2001), pp. 334-342

Recipients in 2001

Ezra (Bud) Brown
Three Fermat Trails to Elliptic Curves
The College Mathematics Journal, Vol. 31 (2000), pp. 162-172).

Chip Ross  and Jody Sorensen
Will the Real Bifurcation Diagram Please Stand up!
The College Mathematics Journal, Vol. 31, (2000), pp. 2-14.

Recipients in 2000

Martin Gardner
The Asymmetric Propeller
The College Mathematics Journal, Vol. 30 (1999), pp. 18-22.

Ezra (Bud) Brown
Square Roots From 1; 24, 51, 10 to Dan Shanks
The College Mathematics Journal, Vol. 30 (1999), pp. 82-95.

Recipients in 1999

David Bleecker and Larry Wallen
The World’s Biggest Taco
The College Mathematics Journal, Vol.  29 (1998), pp. 2-17.

Aaron Klebanoff and John Rickert
Studying the Cantor Dust at the Edge of Feigenbaum Diagrams
The College Mathematics Journal, Vol.  29 (1998), pp. 189-198.

Recipients in 1998

Aimee Johnson and Kathleen Madden
Putting the Pieces Together: Understanding Robinson’s Nonperiodic Tilings
The College Mathematics Journal, Vol. 28 (1998), pp. 172-181.

Kevin Kirby
Of Memories, Neurons, and Rank-One Corrections
The College Mathematics Journal, Vol.  28 (1997), pp. 2-19.

Recipients in 1997

Leon Harkleroad
How Mathematicians Know What Computers Can’t Do
The College Mathematics Journal, Vol. 27 (1996), pp. 37-42.

Chris Christensen and Shreeram S. Abhyankar
Newton’s Method for Resolving Affected Equations
The College Mathematics Journal, Vol. 27 (1996), pp. 330-340.

Recipients in 1996

James G. Simmonds
A New Look at an Old Function, eiθ
The College Mathematics Journal, Vol. 26 (1995), pp. 6-10.

John Ewing
Can We See the Mandelbrot Set?
The College Mathematics Journal, Vol. 26 (1995), pp. 90-99.

Recipients in 1995

Paulo Ribenboim
Prime Number Records
The College Mathematics Journal, Vol. 25 (1994), pp. 280-290.

Anthony P. Ferzola
Euler and Differentials
The College Mathematics Journal, Vol. 25 (1994), pp. 102-111.

Recipients in 1994

Dan Kalman
Six Ways to Sum a Series
The College Mathematics Journal, Vol. 24 (1993), pp. 402-421.

Charles Groetsch
Inverse Problems and Torricelli’s Law
The College Mathematics Journal, Vol. 24 (1993), pp. 210-217.

Recipients in 1993

Dana N. Mackenzie
Triquetras and Porisms
The College Mathematics Journal, Vol. 23 (1992), pp. 118-131.

Les Lange and James W. Miller
A Random Ladder Game: Permutations, Eigenvalues, and Convergence of Markov Chains
The College Mathematics Journal, Vol. 23 (1992), pp. 373-385.

Recipients in 1992

Howard Eves
Two Surprising Theorems on Cavalieri Congruence
The College Mathematics Journal, Vol. 22 (1991), pp. 118-124.

William Dunham
Euler and the Fundamental Theorem of Algebra
The College Mathematics Journal, Vol. 22 (1991), pp. 282-293.

Recipients in 1991

Mark F. Schilling
The Longest Run of Heads
The College Mathematics Journal, Vol. 21 (1990), pp. 196-207.

William B. Gearhart and Harris S. Shultz
The Function sin(x)/x
The College Mathematics Journal, Vol. 21 (1990), pp. 90-99.

Recipients in 1990

Israel Kleiner
Evolution of the Function Concept: A Brief Survey
The College Mathematics Journal, Vol. 20 (1989), pp. 282-300.

D. Neidinger
Automatic Differentiation & APL
The College Mathematics Journal, Vol. 20 (1989), pp. 238-251.

Recipients in 1989

Edward Rozema
Why Should We Pivot in Gaussian Elimination?
The College Mathematics Journal, Vol. 19 (1988), pp. 63-72.

Beverly L. Brechner and John C. Mayer
Antoine’s Necklace or How to Keep a Necklace from Falling Apart
The College Mathematics Journal, Vol. 19 (1988), pp. 306-320.

Recipients in 1988

V. Frederick Rickey
Isaac Newton: Man, Myth, and Mathematics
The College Mathematics Journal, Vol. 18, (1987), pp. 362-389.

Dennis Luciano and Gordon Prichett
Cryptology: From Caesar Ciphers to Public-Key Cryptosystems
The College Mathematics Journal, Vol. 18 (1987), pp. 2-17.

Recipients in 1987

Constance Reid
The Autobiography of Julia Robinson
The College Mathematics Journal, Vol. 17 (1986), pp. 2-21.

Irl Bivens
What a Tangent Line Is When It Isn’t a Limit
The College Mathematics Journal, Vol. 17 (1986), pp. 133-143.

Recipient in 1986

Philip J. Davis
What Do I Know? A Study of Mathematical Self-Awareness
The College Mathematics Journal, Vol. 16 (1985), pp. 22-41.

Recipients in 1985

Anthony Barcellos
The Fractal Geometry of Mandelbrot
The College Mathematics Journal, Vol. 15 (1984), pp. 98-114.

Kay Dundas
To Build a Better Box
The College Mathematics Journal, Vol. 15 (1984), pp. 30-36.

Recipients in 1984

Ruma Falk and Maya Bar-Hillel
Probabilistic Dependence between Events
The College Mathematics Journal, Vol. 14 (1983), pp. 240-247.

Richard J. Trudeau
How Big is a Point?
The College Mathematics Journal, Vol. 14 (1983), pp. 295-300.

Recipients in 1983

Warren Page and Vedula N. Murty
Nearness Relations among Measures of Central Tendency and Dispersion: Part 1
The College Mathematics Journal, Vol. 13 (1982), pp. 315-327.

Douglas R. Hofstadter
Analogies and Metaphors to Explain Gödel’s Theorem
The College Mathematics Journal, Vol. 13 (1982), pp. 98-114.

Paul R. Halmos
The Thrills of Abstraction
The College Mathematics Journal, Vol. 13 (1982), pp. 243-251.

Recipients in 1982

Peter Renz
Mathematical Proof: What It Is and What It Ought to Be
The College Mathematics Journal, Vol. 12 (1981), pp. 83-103.

John Mitchem
On the History and Solution of the Four-Color Map Problem
The College Mathematics Journal, Vol. 12 (1981), pp. 108-116.

Recipients in 1981

Ennis D. McCune, Robert G. Dean and William D. Clark
Calculators to Motivate Infinite Composition of Functions
The College Mathematics Journal, Vol. 11 (1980), pp. 189-195.

Don Chakerian
Circles and Spheres
The College Mathematics Journal, Vol. 11 (1980), pp. 26-41.

Recipients in 1980

Hugh Ouellette and Gordon Bennett
The Discovery of a Generalization: An Example in Problem Solving
The College Mathematics Journal, Vol 10 (1979), pp. 100-106.

Robert Nelson
Pictures, Probability and Paradox
The College Mathematics Journal, Vol. 10 (1979), pp. 182-190.

Recipients in 1979

Richard Plagge
Fractions without Quotients: Arithmetic of Repeating Decimals
The College Mathematics Journal, Vol. 9 (1978), pp. 11-15.

Richard L. Francis
A Note on Angle Construction
The College Mathematics Journal, Vol. 9 (1978), pp. 75-80.

Recipients in 1978

Frieda Zames
Surface Area and the Cylinder Area Paradox
The College Mathematics Journal, Vol. 8 (1977), pp. 207-211.

Allen H. Holmes, Walter J. Sanders and John W. LeDuc
Statistical Inference for the General Education Student-It Can Be Done
The College Mathematics Journal, Vol. 8 (1977), pp. 223-230.

Recipients in 1977

Julian Weissglass
Small Groups: An Alternative to the Lecture Method
The College Mathematics Journal, Vol. 7 (1976), pp. 15-20.

Anneli Lax
Linear Algebra, a Potent Tool
The College Mathematics Journal, Vol. 7 (1976), pp. 3-15.

Dummy View - NOT TO BE DELETED